Alert archive / Alabama / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 228, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2025, 3:17 PM CDT for Coffee County, Dale County, Houston County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2025, 3:17 PM CDT (20:17 UTC)
- Expired
- Aug 20, 2025, 3:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffee County, AL, Dale County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 22 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:26 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 1:26 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 226 PM EDT Wed Aug 20 2025 ...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Thursday Night) Issued at 226 PM EDT Wed Aug 20 2025 Northerly low-mid level flow prevails across our region this afternoon, as large Hurricane Erin lifts northward over the Atlantic about 450 to 500 miles east of the Georgia coast. So looking north, a pocket of higher moisture air is moving southward between Montgomery AL and Columbus GA, and regional radar mosaics are showing a stronger cluster of storms moving south in tandem with this pocket of moister air. Though showers are popping up across a large part of the area, it will be counties along and west of the Flint and Apalachicola Rivers that are in line for the highest coverage and stronger storms into this evening. Later tonight and Thursday, Hurricane Erin will move far enough northeast that we will lose any of its influence on low-mid level flow across the tri-state area. Instead, a slow-moving cold front will sag southward into northern MS/AL, with westerly steering flow developing to its south across our service area. The southern fringe of a moisture axis along the front will spread into the region. We will also be downwind of positively tilted upper trough axis from northern Georgia to southern Louisiana, which will be a favored area for larger scale lift. So shower and thunderstorm coverage will increase on Thursday afternoon and evening, compared with today. && .SHORT TERM... (Friday through Saturday night) Issued at 226 PM EDT Wed Aug 20 2025 At the beginning of the short term period, a frontal boundary will be approaching the region. With low level westerly flow in place, abundant moisture will keep stormy conditions over the region through the short term period. Both the GFS and Euro provide good support for what is depicted in the NBM operational guidance showing high PoPs during the overnight hours over the coastal waters and then over the land areas in the afternoon hours. This type of pattern with a frontal zone in the area tends to be an early start to convection over land, so expect MaxTs on Saturday to be held back by all the cloudiness. && .LONG TERM... (Sunday through Wednesday) Issued at 226 PM EDT Wed Aug 20 2025 At the start of the long term period, the H5 pattern begins to shift across the Eastern CONUS as a northern stream trough amplifies moving out of the Great Lakes and moves across the Mid South and Apalachians. This will push the frontal zone more to the south and east before it likely stalls across Central Florida by Monday. The result will be another generally wet day across the region on Sunday before a pattern shift with dry NW flow on Monday and Tuesday. Expect little to no storm coverage across the region on Mon/Tue. In fact, it's possible that this pattern will deliver a brief respite from the humidity of the summer, as dewpoints during the afternoon on Monday and Tuesday could drop into the lower 60s. So even with afternoon high temperatures in the low to mid 90s, heat indicies will not be an issue. By Wednesday, the trough over the Eastern CONUS will further amplify as another shortwave propagates through the larger longwave trough, increasing rain chances again across the Gulf Coast States. && .AVIATION... (18Z TAFS) Issued at 226 PM EDT Wed Aug 20 2025 Pop-up showers and thundertorms are moving southward across the region today, supporting shower and/or thunder mention at all terminals through this afternoon. At 1820z, a stronger cluster of storms was moving south through east-central Alabama, so this could impact DHN and perhaps ECP during the mid-late afternoon hours. Convection will quickly diminish after sunset. Have included a few hours of 5SM at VLD around sunrise, like we have observed on other mornings recently. In summer, fog is sometimes dependent on whether a location got rain on the preceding afternoon and evening. && .MARINE... Issued at 226 PM EDT Wed Aug 20 2025 Winds will begin to shift to a west to southwesterly direction early in the forecast period as Erin departs up the Eastern Seaboard. This west to southwest flow into the weekend will accompany late night and early morning storms over the marine area. By Monday a front will pass through the marine area shifting winds to an offshore direction and providing a brief respite from the thunderstorm activity. && .FIRE WEATHER... Issued at 226 PM EDT Wed Aug 20 2025 Afternoon shower and thunderstorm coverage will increase starting Thursday and continue through Sunday, as a slow-moving cold front sags south through Alabama and Georgia. Wetting rains will be common, and the air mass will be moist. && .HYDROLOGY... Issued at 226 PM EDT Wed Aug 20 2025 In the near term there are no significant hydrologic concerns. However, by Friday into Sunday, the possibility exists for localized heavy rainfall, which could lead to flash flooding in urban environments. The region is in a marginal risk (level 1 of 4) for flash flooding through the weekend. Aside from the flash flood risk, no riverine flooding is anticipated as widespread rain totals will not produce any significant river rises. Dry conditions return by Monday, ending any flash flood threat. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 92 75 90 / 10 60 20 80 Panama City 78 91 77 89 / 10 50 30 70 Dothan 74 93 73 89 / 20 60 20 70 Albany 74 94 74 89 / 10 60 30 80 Valdosta 74 94 74 91 / 10 50 30 80 Cross City 75 93 75 91 / 20 50 30 80 Apalachicola 78 89 79 87 / 20 40 20 70 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Haner SHORT TERM...Godsey LONG TERM....Godsey AVIATION...Haner MARINE...Godsey FIRE WEATHER...Haner HYDROLOGY...Godsey
In the hours before
Special weather statement, Aug 20, 1:35 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
135 PM CDT Wed Aug 20 2025
FLZ011-013-201900-
Calhoun FL-Jackson FL-
135 PM CDT Wed Aug 20 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JACKSON AND
NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA THROUGH 200 PM
CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Blountstown, moving southwest at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blountstown, Altha, Clarksville, Moose Pond, Ocheesee, Selman, Union
City, Chipola, Henderson Mill, Camps Head, Kennys Mill, Alliance,
Blountstown Airport, Compass Lake, Red Oak, Chason, Sink Creek,
Willis, Nettle Ridge, and Center Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3062 8539 3069 8528 3071 8517 3067 8505
3058 8496 3052 8499 3047 8500 3047 8499
3040 8508 3037 8516 3038 8526 3044 8536
3051 8539 3057 8538 3057 8540
TIME...MOT...LOC 1835Z 048DEG 11KT 3056 8520
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
58-REESESpecial weather statement, Aug 20, 2:48 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
348 PM EDT Wed Aug 20 2025
FLZ017-018-202015-
Inland Jefferson FL-Leon FL-
348 PM EDT Wed Aug 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
NORTHEASTERN LEON COUNTIES THROUGH 415 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Monticello, moving southwest at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Monticello, Alma, Fincher, Lake Iamonia, Festus, Baum,
Lois, Killearn Lakes, Miccosukee, Drifton, Casa Blanco, Jarrott,
Waukeenah, Bradfordville, Montivilla, Lloyd, Pisgah Church, and Lake
Miccosukee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3039 8394 3057 8430 3067 8422 3068 8413
3063 8380
TIME...MOT...LOC 1947Z 035DEG 8KT 3058 8406
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
58-REESESpecial weather statement, Aug 20, 3:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
312 PM CDT Wed Aug 20 2025
ALZ065-066-069-202100-
Dale AL-Coffee AL-Houston AL-
312 PM CDT Wed Aug 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALE...SOUTHEASTERN
COFFEE AND NORTHWESTERN HOUSTON COUNTIES THROUGH 400 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ozark, moving south at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Dothan, Midland City,
Level Plains, Newton, Pinckard, Clayhatchee, Hollis Dairy Road, Hunt
Field, Waterford, Hooper Stage Field, Knox Field, Gerald, Mabson,
Ewell, Cairns Aaf, and Dale County Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3150 8585 3150 8549 3120 8550 3120 8586
TIME...MOT...LOC 2012Z 015DEG 12KT 3139 8568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
99-OLIVERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:35 PM CDT | Special Weather Statement | TAE | Calhoun | 25 min |
| Aug 20, 2:48 PM CDT | Special Weather Statement | TAE | Jefferson | 27 min |
| Aug 20, 3:26 PM CDT | Special Weather Statement | TAE | Walton | 34 min |
| Aug 20, 3:56 PM CDT | Special Weather Statement | TAE | Gadsden | 34 min |
| Aug 20, 4:09 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 36 min |
| Aug 20, 4:14 PM CDT | Areal Flood Advisory | TAE | Gadsden, Leon | 55 min |
| Aug 20, 4:20 PM CDT | Special Weather Statement | TAE | Walton | 40 min |
| Aug 20, 4:22 PM CDT | Special Weather Statement | TAE | Wakulla | 38 min |
| Aug 20, 4:47 PM CDT | Special Marine Warning | TAE | 58 min | |
| Aug 20, 5:10 PM CDT | Special Weather Statement | TAE | Wakulla | 35 min |
| Aug 20, 3:12 PM CDT | Special Weather Statement | TAE | Dale | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.